Thunderstorm Wind, Cottonwood
- When
- September 5, 1:19 AM CST
- Where
- Cottonwood County, 0.85 mi SE of Windom Muni Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.910, -95.110
A thunderstorm produced a damaging wind gust at Windom Minnesota airport in Cottonwood County of southwest Minnesota after midnight on the early morning of September 5th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced a damaging wind gust at Windom Minnesota airport in Cottonwood County of southwest Minnesota after midnight on the early morning of September 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 4, 5:17 PM CST, 8 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 617 PM CDT SUN SEP 4 2016 .SHORT TERM...(This evening through Monday) Issued at 311 PM CDT Sun Sep 4 2016 Water vapor depicts strong wave pivoting through eastern Wyoming as of 20 Z. As this wave lifts off to the north and east, expect convection to develop and organize into convective clusters across western South Dakota. Expect a relatively quiet evening across the area, as stratus builds in from the south. After 03z, CAM models suggest convection approaching western fringes of the forecast area. Modest speed shear through the depth of the troposphere should allow for at least a few severe reports, but inverted V sounding is not as pronounced in our area as it is further to the west within the enhanced risk. With moderate speed shear, went ahead and increased hail size for south central south dakota but still think this will be primarily a wind event. Stability of the lowest 10K feet increases as one goes east across the forecast area so expect convective cluster to gradually run out of steams and remain non severe mainly east of I-29. On Monday, great severe weather set up with strong surface heating throughout the day ahead of stationary boundary across central South Dakota. Will have to keep a close eye on any potentially lingering outflow boundaries for convective potential later in the day. Strong surface heating with moisture pooling will result in surface based CAPE of 3-4 J/KG. The problem is the strong cap across the region. Both the NAM and the GFS suggest capping inversion will be strong enough prevent widespread convective potential, and have therefore limited pops through the afternoon hours to a slight chance. With that said, if something is able to get going, it would likely be severe with strong instability and 0-6km bulk shear vectors of 45-50 knots. Within the vicinity of boundaries, appears as though 0-1 km bulk shear would be 15-20 knots, so certainly would not rule out a tornado or two if the cap is able to break (which seems to be a big if). .LONG TERM...(Monday night through Sunday) Issued at 311 PM CDT Sun Sep 4 2016 Rather active weather pattern continue to dominate the medium range forecast, with slightly calmer weather arriving for the extended portions of the forecast. Monday evening will feature the next risk for strong to severe storms, as a frontal boundary remains stretched across the CWA. As mentioned earlier in this discussion, capping remains strong for the majority of the daytime hours and forcing rather minimal which should prevent much in the way of convection prior to 00z. However, once the evening arrives, the low- level jet should ramp up rather quickly and become collocated with an an increasing push by cooler boundary later temperatures. The most likely scenario is a narrow window for surface based convection along the boundary, before general storm motion would provide a tendency toward convection becoming more elevated. Nevertheless, buoyancy and shear parameters would suggest a hail and damaging wind potential. With the LLJ increasing 0-1km winds, would not rule out an isolated tornado on the initial development stages of storms. The low level jet may continue to propagate storms through much of the overnight hours and into Tuesday morning. My biggest concern into Tuesday morning would be with training storms and the potential for locally heavy rainfall. By Tuesday afternoon, considerable uncertainty will rule the forecast, as convection most likely determines the locations of sfc boundaries and focal points for convection in the afternoon/evening. Latest guidance continues to hint at one potential focal point across portions of northern Nebraska and Iowa and adjacent areas of South Dakota and Minnesota. The west to east orientation of the boundary and copious moisture transport over the front would point to another risk for locally heavy rainfall Tuesday night into Wednesday, preceded by a risk for severe weather early on the onset of storms. Drier air looks to advect into the area for Wednesday night and Thursday, although the risk for rain will already return to the forecast by late Thursday night into Friday as a larger trough swings through the Northern Plains. Next weekend looks increasingly drier, with temperatures trying to moderate back above seasonal normals. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 616 PM CDT Sun Sep 4 2016 MVFR to low end VFR ceilings will be likely through the evening ahead of the potential for thunderstorms. As the thunderstorms sweep through the MVFR and IFR ceilings will likely be confined to areas along and north of highway 14. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...BT LONG TERM...Dux AVIATION...08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1254 PM CDT SUN SEP 4 2016 SDZ038-050-052-053-057>059-063-064-051030- BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX- DOUGLAS- 1254 PM CDT SUN SEP 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP IN CENTRAL SOUTH DAKOTA AND SHIFT EAST OVERNIGHT. SEVERE STORMS WITH HAIL TO PING PONG BALL SIZE AND WIND GUSTS TO 70 MPH ARE POSSIBLE. STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF STORMS MAY AFFECT THE AREA MONDAY NIGHT...WITH ISOLATED STRONG TO SEVERE STORMS AGAIN POSSIBLE DURING THE EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM 9 PM TO 12 AM THIS EVENING. IAZ001-MNZ071-072-080-081-089-097-098-SDZ039-040-054>056-060>062- 065>070-051030- LYON IA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-PIPESTONE- ROCK-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA- HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD- 1254 PM CDT SUN SEP 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED NON-SEVERE STORMS WILL MOVE ACROSS AREAS EAST OF INTERSTATE 29 THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING THROUGH TONIGHT. STRONG TO SEVERE STORMS WITH WIND GUSTS TO 65 MPH AND SMALL HAIL WILL BE POSSIBLE...MAINLY WEST OF INTERSTATE 29. STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE MONDAY EVENING AND MONDAY NIGHT. THUNDERSTORM CHANCES WILL PERSIST ACROSS THE AREA TUESDAY THROUGH WEDNESDAY. THE RISK OF SEVERE WEATHER DURING THIS TIME APPEARS LOW...HOWEVER LOCALLY HEAVY RAIN WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM 11 PM TO 3 AM TONIGHT. IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071- 051030- OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-JACKSON-DIXON-DAKOTA-UNION- 1254 PM CDT SUN SEP 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED NON-SEVERE STORMS WILL MOVE ACROSS THE AREA THIS MORNING. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT. THE RISK OF SEVERE WEATHER TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS MAY LINGER INTO EARLY MONDAY MORNING. THE RISK OF SEVERE STORMS WITH THIS EARLY MORNING ACTIVITY IS LOW. HOWEVER...ISOLATED SEVERE STORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE LATE MONDAY EVENING AND MONDAY NIGHT. THE CHANCE OF STRONG TO SEVERE STORMS...ALONG WITH A POTENTIAL FOR ADDITIONAL LOCALLY HEAVY RAIN...WILL PERSIST INTO TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
132 AM CDT MON SEP 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND GST 2 NNE YANKTON 42.91N 97.38W
09/05/2016 M61 MPH YANKTON SD AWOS
.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
135 AM CDT MON SEP 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND DMG SPRINGFIELD 42.86N 97.89W
09/05/2016 BON HOMME SD EMERGENCY MNGR
TREES DOWN AND SOME PROPERTY DAMAGE. EXTENT
OF DAMAGE UNKNOWN AT THIS TIME. REPORT TIME
BASED ON RADAR.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe Sioux Falls radar (KFSD), 135 km away, was scanning. The volume nearest the first event began at 07:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657825.